Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 295, NWS Memphis, TN

August 6, 2023Calhoun County, Chickasaw County, Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 6, 2023, 12:14 PM CDT for Calhoun County, Chickasaw County, Pontotoc County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2023, 12:14 PM CDT (17:14 UTC)
Expired
Aug 6, 2023, 1:00 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2351 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:35 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 6, 9:35 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
935 AM CDT Sun Aug 6 2023

...New UPDATE...

.UPDATE...
Issued at 928 AM CDT Sun Aug 6 2023

Current radar trends as of 9:30 AM Sunday morning depict a forward
propagating MCS over Little Rock. Isolated storms ahead of the
main system are beginning to tap into the increasingly unstable
airmass already, though we remain moderately capped. Once daytime
heating really erodes the cap later this morning, the decaying MCV
should have a second wind of reignition over West TN and north
MS. DCAPE, an indicator of downdraft potential, is in excess of
1100 J/kg east of the Mississippi River today. Combined with
extremely high PWATs over 2 inches, these storms could try to get
semi organized with robust outflows and extremely heavy rain
rates. Midlevel lapse rates on the order of 6 C/km aren't terribly
impressive, but we'll maintain a marginal hail threat throughout
the day just given the massive amount of instability.

Yet another round of convection associated with a completely
separate system is on the table for the overnight period. A larger,
more synoptically forced system looks to materialize late tonight
over central Illinois. Our severe threat comes from the trailing
cold front lagging behind this system. The southernmost extent of
the strongest convection is still a bit of a question mark. We may
see a few strong to severe thunderstorms clip the northern tier of
counties overnight, most likely after midnight through about 6AM
Monday. Damaging winds and heavy rainfall would again be the primary
threats overnight, though confidence is much lower for the overnight
period.

The cirrus shield and ongoing convection over AR may impact the
heat headlines for today. Kept the advisory the same with the
morning update but may need to re-evaluate with the afternoon
package. Also adjusted PoPs to better reflect today's guidance.

&&

.SYNOPSIS...
Issued at 530 AM CDT Sun Aug 6 2023

Hot and humid conditions are expected across southern portions of
the Mid-South today where heat indices are expected to reach
values of 105 degrees or greater. An upper level trough moving
across the Mid-Mississippi Valley along with a cold front will
bring severe weather chances to the Mid-South this afternoon and
again tonight. This cold front will stall over the southern part
of the region on Monday bringing more chances for showers and
thunderstorms throughout the week. Temperatures are projected to
be cooler in the first half of the week with highs in the upper
80s. As the week continues and the front pushes back north,
temperatures start increasing in the southern part of the region.

&&

.DISCUSSION...
(Today through Saturday)
Issued at 530 AM CDT Sun Aug 6 2023

The Mid-South remains in an active pattern as the upper ridge has
retrograded westward and the region is positioned in WNW zonal
flow. Expect hot and humid conditions to continue across the
southern half of the Mid-South today. A Heat Advisory is in
effect for parts of east-central AR and north MS.

Later this morning, an MCV originating from the Plains will push
into the Mid-South. Latest CAMs have the convection associated
with this feature weakening during the morning hours and then re-
igniting as it, and any associated outflow boundaries, interact
with an increasingly unstable airmass. MLCAPE values are expected
to climb to between 2000 and 3000 J/KG today. Some severe storms
are possible with damaging winds being the main threat. This MCV
and associated clouds and precip was the main reason for dropping
a few counties, including Memphis, out of the Heat Advisory. It
is definitely possible that this MCV could interfere with
additional areas reaching heat advisory criteria.

A cold front in conjunction with a shortwave trough moving
through Mid-MS Valley will drop into the Mid-South tonight.
Coverage of CAMs is rather meager but with 0-6km bulk shear
between 35-40kts, plenty of moisture, and adequate instability
expect additional shower and thunderstorm development overnight
with a few severe storms possible after midnight.

The aforementioned cold front will move to the southern portion
of our CWA Monday afternoon and stall over the region. Pops are
more focused on this section of the CWA to cover the potential for
higher chances of showers for Monday and Tuesday. This front
takes away the need for heat headlines as temperatures remain
slightly cooler with highs in the upper 80s.

Wednesday, another potential shortwave trough enters from the
Rockies and will bring possible severe weather. The confidence on
timing is low as the ECMWF depicts convection coming in slower
than the GFS model. However, expected showers and thunderstorms
will cover the area during the period and keep temperatures on
the cooler side.

During the latter part of the week, rain chances are a little
lower as the front lifts north but with the quasi-zonal flow
pattern, chances of showers and thunderstorms still remain across
the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 615 AM CDT Sun Aug 6 2023

Two rounds of thunderstorms are expected to move through the Mid-
South during the forecast period. The first round should occur
mainly between 15Z and 21Z. The second round should occur between
06Z and 12Z. VFR conditions are expected during much of the
forecast period with winds mainly from the southwest at 5 to 10
knots.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ048-049-058.

MO...None.
MS...Heat Advisory until 8 PM CDT this evening for MSZ001-007-008-
     010>017-020>024.

TN...None.
&&

PUBLIC FORECAST...MJ
AVIATION...ARS

In the hours before

Local storm report, Aug 6, 9:14 AM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Memphis TN
914 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     1 N Somerville          35.26N 89.35W
08/05/2023                   Fayette            TN   Emergency Mngr

            Several utility poles were snapped along
            Highway 76 just north of town. Large were
            downed as well.

&&

MJ
Local storm report, Aug 6, 9:21 AM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
921 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tstm Wnd Dmg     1 WNW Bolivar           35.27N 89.01W
08/05/2023                   Hardeman           TN   Public

            Power lines and a large tree down along
            Highway 64.

&&

MJ
Local storm report, Aug 6, 9:27 AM CDT, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
927 AM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Tstm Wnd Dmg     1 SSW Medon             35.45N 88.87W
08/05/2023                   Madison            TN   Public

            Several trees down along Highway 18 near
            Medon.

&&

MJ
Special weather statement, Aug 6, 11:11 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
1111 AM CDT Sun Aug 6 2023

MSZ020-021-061645-
Tallahatchie MS-Yalobusha MS-
1111 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of central Yalobusha
and northeastern Tallahatchie Counties through 1145 AM CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm over
Scobey, or 11 miles east of Charleston, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Water Valley, Charleston, Coffeeville, Velma, Scobey, Oakland,
Bryant, Gums and Tillatoba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 8977 3390 8977 3390 8992 3389 8993
      3390 9002 3407 9006 3414 8963 3387 8960
TIME...MOT...LOC 1611Z 265DEG 24KT 3396 8987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MJ
Special weather statement, Aug 6, 11:35 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
1135 AM CDT Sun Aug 6 2023

MSZ021-022-061700-
Calhoun MS-Yalobusha MS-
1135 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of southeastern
Yalobusha and northwestern Calhoun Counties through NOON CDT...

At 1135 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Velma, or 12 miles southeast of Water Valley,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bruce, Pittsboro, Banner, Velma, Spearman, Benwood, Pine Valley,
Ellard, Shepherd, Skuna, Tyson, Gums and Sarepta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3409 8966 3416 8932 3416 8929 3392 8926
      3390 8963
TIME...MOT...LOC 1635Z 259DEG 24KT 3400 8955

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, Aug 6, 11:58 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1158 AM CDT Sun Aug 6 2023

MSZ015-022-023-061730-
Pontotoc MS-Calhoun MS-Chickasaw MS-
1158 AM CDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of northwestern
Chickasaw, northern Calhoun and southwestern Pontotoc Counties
through 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or 18 miles northwest of Houston, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontotoc, Bruce, Banner, Houlka, Randolph, New Houlka, Algoma, Robbs,
Chiwapa, Reid, Ellard, Pannell, Thelma, Shepherd, Matthews, Sarepta
and Wallfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 8945 3409 8948 3425 8894 3399 8890
TIME...MOT...LOC 1658Z 262DEG 29KT 3406 8926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:15 AM CDTSpecial Weather StatementMEGAlcorn30 min
Aug 6, 12:26 AM CDTAreal Flood AdvisoryMEGAlcorn, Tippah2 hr
Aug 6, 12:44 AM CDTSpecial Weather StatementMEGAlcorn31 min
Aug 6, 11:11 AM CDTSpecial Weather StatementMEGYalobusha34 min
Aug 6, 11:35 AM CDTSpecial Weather StatementMEGCalhoun25 min
Aug 6, 11:58 AM CDTSpecial Weather StatementMEGPontotoc32 min
Aug 6, 12:42 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc48 min
Aug 6, 1:11 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe, Prentiss, Tishomingo43 min
Aug 6, 12:09 AM CDTSpecial Weather StatementMEGHardin36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.